Illinois, 2004

Flooding in Illinois, May 24 to 31, 2004

May 24 to 31, 2004 · NWS DVN · 7 events in 7 counties and zones

Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80. Reported rainfall was as high as 4 inches (Cedar Rapids) during this period, while some locations received 5 to 6 inches. The high amounts of water from smaller creeks and streams led to rapid rises on the area's larger rivers and streams, then major to near record flooding. Most of the hardest hit counties, flood-wise, were along the U.S. Highway 20 corridor in Iowa. In Manchester, Iowa, the Maquoketa River reached its second highest level ever, second only to a crest in the 1950s. Flooding closed the major east-west road through the city. That road is also a state highway. The high water also forced evacuations of some businesses. Some homes were affected, too.Independence, Iowa also encountered major flooding on the Wapsipinicon River. Its crest was the sixth highest on record. Many homes were affected, and the high water forced the evacuation of some businesses in town just like in Manchester. In Independence, some normally small creeks became major waterways during and after the heavy rain, which flooded some houses and businesses that were some distance from those houses that were affected by high water on the Wapsipinicon River. High water forced the closing of Iowa Highway 150 on the south side of town, where the road crosses the river. With this major road shut down, access to the city was inconvenient from the south. It required one to either travel several miles east on U.S. Highway 20, then back the same several miles to Independence, or to travel west a little and then take a road into the west side of Independence.Jones County, Iowa, also experienced problems from high water on the Wapsipinicon River. The river in Anamosa crested at the second highest level on record. The flood fight in Anamosa was successful in keeping most of the city safe from flooding.The second major rain event of the month occurred from the 29th through the 31st. Reported rainfall was as much as two and a half inches of rain with other locations reporting as much as 3 to 4 inches. This additional rain led to additional rises and crests on some rivers, with most of the crests occurring in June. The second crests were in some cases the same as or higher than the first crests. Lower sections of the Wapsipinicon River, for example, in Clinton and Scott counties, experienced high second crests. Large amounts of water coming downstream from the first heavy rain event combined with runoff from the second rain event to produce the second highest crest on record on the Wapsipinicon River near De Witt, Iowa. The high water forced the closing of Old U.S. Highway 61 south of De Witt, Iowa, along with the closing of a business along the river by the highway. The present U.S. Highway 61-a vital link between northern Scott County, Iowa, and Clinton County, Iowa-was unaffected.The Rock, Pecatonica, and La Moine rivers in Illinois also experienced flooding due to the heavy rains. Minor flooding occurred on the Rock River while moderate flooding occurred on the Pecatonica River. The La Moine River experienced minor flooding.The large amounts of water from the tributary rivers in Iowa and Illinois led to rises on the Mississippi River. Although the entire river rose in response to the large amounts of water, the river rose above flood stage from Lock and Dam15 in the Quad Cities to Gregory Landing, Missouri. Most of the rest of the crests occurred in June. The Mississippi River in the Quad Cities did crest during May, however, and it crested just over flood stage. Only minor flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 3:10 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, May 24, 3:10 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT MON MAY 24 2004

.SYNOPSIS...
THE SURFACE LOW AND COLD FRONT ARE QUICKLY SHIFTING EAST AS WEAK
HIGH PRESSURE BUILDS INTO THE AREA BRIEFLY TODAY.  A SHORT WAVE
TROUGH APPARENT IN THE WATER VAPOR IMAGERY OVER NM WILL BE THE NEXT
WEATHER SYSTEM TO AFFECT THE CWA TONIGHT.  RETURN FLOW HAS ALREADY
FIRED UP ON THE PLAINS...WITH THE LOW-LEVEL JET STARTING TO PUSH THE
850MB FRONT IN SOUTHERN KS NORTHWARD.

&&

.SHORT TERM...(TODAY AND TONIGHT) MODELS AGREE ON THE GENERAL
PICTURE TODAY AND TONIGHT...THOUGH SOME DIFFERENCES IN QPF EXIST.
WEAK HIGH PRESSURE FILLS THE VOID BETWEEN THE DEPARTING LOW PRESSURE
SYSTEM AND THE NEXT ONE TAKING SHAPE TO THE SOUTHWEST.  A SURFACE
-850 WARM FRONT OVER KS AND MO SHOULD SLOWLY LIFT NORTH TODAY BUT
REMAIN SOUTH OF OR IN THE SOUTHERN PART OF THE CWA.  RETURN FLOW
WILL RE-ESTABLISH OVER THE CWA THIS AFTERNOON AND MID 60S DEW POINTS
SHOULD REACH SOUTHERN PART OF THE CWA THIS EVENING.

ALL THIS SETS UP ANOTHER POTENTIAL SIGNIFICANT SEVERE WEATHER/HEAVY
RAIN THREAT. AGREE WITH SPC OUTLOOK. STORMS SHOULD FIRE UP TO OUR
SOUTHWEST INITIALLY AS SUPERCELLS RESULTING IN A TORNADO RISK...
ESPECIALLY IN THE SOUTHWEST PART OF THE CWA DURING THE EVENING HOURS.
DURING THE LATE EVENING HOURS...THE STORMS SHOULD TRANSITION INTO
MORE OF A LINEAR SYSTEM BEFORE DEPARTING THE CWA TUESDAY MORNING.
WHILE THE SYSTEM WILL BE FAIRLY PROGRESSIVE...GIVEN THE SATURATED
CONDITIONS NORTH OF I-80...THE MODEL CONSENSUS THAT STORMS COULD
PRODUCE LOCALLY HEAVY RAIN...AND OUR LOCATION NORTH OF THE SURFACE
WARM FRONT WITH STRONG 850MB THETA-E ADVECTION...WILL ISSUE A FLOOD
WATCH FOR THE ENTIRE CWA FOR TONIGHT. ETA QPF LOOKS OVERDONE AND THE
AVN TOO FAR NORTH AND EAST. PREFER THE UKMET SOLUTION.   ..WOLF..

&&

.LONGER TERM...(TUESDAY THROUGH SUNDAY)...IN KEEPING WITH THE UKMET
SOLUTION INTO THE MID WEEK PERIOD...BROAD CYCLONIC FLOW WILL OCCUPY
THE NORTHERN STREAM ACRS THE NORTHERN ROCKIES...AND ACRS TO THE
NORTHWEST GRT LKS THRU WED NIGHT...WHILE SOUTHERN STREAM MAINTAINS
NEAR ZONAL PATTERN ACRS THE LOWER MS RVR VALLEY. THUS MAIN LLVL
FORCING AND CONVERGENCE TO SET UP JUST TO THE SOUTH OF THE AREA IN
CONFLUENT ZONE ACRS MO AND SOUTHERN IL(ALONG MAIN LLVL BOUNDARY) FOR
THE MID WEEK. AFTER TUE MORNING LINGERING CONVECTIVE SYSTEMS
(HOPEFULLY IN DECAYING STAGE)EXIT THE CWA...BULK OF THE PRECIPITATION
TO OCCUR ALONG SOUTHWARD SHUNTED THERMAL GRADIENT/SFC BOUNDARY ACRS
CENTRAL MO INTO SOUTH CENTRAL IL TUE NIGHT INTO WED. WILL STILL KEEP
CHC POPS ACRS THE SOUTH TUE NIGHT TO ACCOUNT FOR POTENTIAL OF
ACTIVITY BLEEDING UP ACRS ON NORTH SIDE OF BOUNDARY MAKING IT INTO
THE FORECAST AREA...BUT FEEL SFC RIDGE BUILDING SOUTHEAST OUT OF THE
NORTHERN PLAINS WILL KEEP PRECIP FROM PUSHING FURTHER TO THE NORTH
TOWARD THE I-80 CORRIDOR. GFS THE ODD MODEL OUT ON TUE WITH FURTHER
NORTH TRACK OF FEEDBACK ENHANCED LOW SIFTING ACRS THE SOUTHERN CWA
DURING THE EVENING...WHICH WOULD BRING HEAVY DEF ZONE TYPE PRECIP
ACRS THE SOUTHERN HALF OF THE CWA TUE AFTERNOON AND EVENING. AGAIN
WILL SIDE WITH THE UKMET AND THE ETA WHICH MEANS EXITING PRECIP TUE
AFTERNOON...EXCEPT MAYBE ACRS THE FAR SOUTH IN VCNTY OF SOUTHWARD
SAGGING BOUNDARY.

SLUG OF COOLER CANADIAN AIR WILL ACCOMPANY IN-BUILDING SFC HIGH
DURING THE MID WEEK...BEFORE RETURN FLOW AHEAD OF A NORTHERN STREAM
WAVE PUSHING ACRS THE U.S./CANADIAN BORDER SETS UP THERMAL MODERATION
LATER ON THU. THUS HIGHS ONLY IN THE LOW TO MID 70S FOR TUE AND WED
CWA-WIDE. DEPENDS ON AVAILABLE MOISTURE...BUT THIS CLIPPER TYPE
SYSTEM PROPAGATING THROUGH NORTHERN STREAM WESTERLIES MAY BRING
SHOWER CHANCE BY LATE THU AND ESPECIALLY THU NIGHT TO AT LEAST THE
NORTHERN CWA.

WEEKEND LOOKING INTERESTING AGAIN AS MEDIUM RANGE MODEL ENSEMBLES
SUGGEST AMPLIFYING L/W TROUGH TO DIG SOUTH ACRS THE GRT BSN AND
SOUTHERN PLAINS...FANNING OUT STRONGLY DIFFLUENT SOUTHWESTERLY UPPER
FLOW OVER THE LOCAL AREA. TIMING AND HANDLING DIFFERENCES THERE OF
COURSE...IN EJECTING SFC LOW AND ASSOCIATED WARM FRONT UP TOWARD THE
AREA ON SAT OR MORE LIKELY SUNDAY...BUT ONGOING CHANCE POPS
DEFINITELY WARRANTED FOR EACH DAY.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT.
IL...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.

&&

WOLF/12
Hazardous weather outlook, May 24, 3:55 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT MON MAY 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM WILL MOVE OUT OF THE SOUTHWEST THROUGH OUR
AREA OVERNIGHT.  STRONG INSTABILITY AND A WARM FRONT ALONG THE IOWA-
MISSOURI BORDER LATE THIS AFTERNOON AND EVENING WILL PROVIDE A FOCUS
FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...IN
ADDITION TO LARGE HAIL...STRAIGHT LINE WINDS AND HEAVY RAIN.

THE TORNADO THREAT WILL RESIDE NEAR THE LOCATION OF THE WARM FRONT
AND MAINLY EARLY THIS EVENING.  THE HEAVY RAIN THREAT WILL LIE MAINLY
NORTH OF THE WARM FRONT...AND ESPECIALLY IN AREAS WHERE RECENT RAINS
HAVE SATURATED SOILS.  A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE
AREA FOR TONIGHT.  ADDITIONAL WATCHES AND POSSIBLE WARNINGS FOR
SEVERE WEATHER SHOULD BE ANTICIPATED LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST
OVER THE WEEKEND.  IT WILL BRING A THREAT OF SEVERE WEATHER TO
THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
RAINFALL REPORTS.

WOLF

In the hours before

Local storm report, May 24, 8:50 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT ...CORRECTION ON TIME OF REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     MILLERSBURG             41.57N 92.16W
05/23/2004                   IOWA               IA   LAW ENFORCEMENT

            TREES IN ROAD.

&&

JEB
Local storm report, May 24, 10:41 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     1 S CEDAR RAPIDS        41.97N 91.67W
05/23/2004                   LINN               IA   LAW ENFORCEMENT

            ROOF OFF VETERNARY CLINIC.

0200 AM     TSTM WND DMG     W CEDAR RAPIDS          41.97N 91.67W
05/23/2004                   LINN               IA   LAW ENFORCEMENT

            LOTS OF TREES DOWN ACROSS WESTERN PORTIONS OF THE COUNTY.

0148 AM     TSTM WND DMG     9 N CEDAR RAPIDS        41.97N 91.67W
05/23/2004                   LINN               IA   LAW ENFORCEMENT

            ROOF OFF A HOUSE ON ALICE ROAD.

0145 AM     TSTM WND DMG     MILLERSBURG             41.57N 92.16W
05/23/2004                   IOWA               IA   LAW ENFORCEMENT

            LATE REPORT OF TREES IN ROAD.

&&

JEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Rock Island

When
May 24, 10:50 AM CST to May 31, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Flood, Henry

When
May 24, 10:50 AM CST to May 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Flood, McDonough

When
May 25, 8:42 AM CST to May 26, 2:38 AM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Flood, Mercer

When
May 25, 2:22 PM CST to May 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Flood, Henderson

When
May 26, 6:08 AM CST to May 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Flood, Stephenson

When
May 26, 8:00 PM CST to May 31, 11:59 PM CST
Where
Stephenson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Flood, Hancock

When
May 27, 4:45 AM CST to May 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404854, 5404855, 5404852, 5404857, 5404856, 5404853, 5405937.